La Crosse County’s medical examiners are investigating multiple, potential overdoses, some that have led to victims dying.
That information released from the Medical Examiner Tim Candahl to inform the public who may have friends and family that could potentially be affected by an overdose.
“This information is to allow them to plan for, and potentially have additional safety measures in place, to assist those with addiction and potential other who may participate, or come into contact, with those using these dangerous, illicit substances,” Candhal said.
La Crosse County nearly set a record for overdose deaths in 2021 at 30 — and potentially up to 35 — after a record 38 in 2020. Of those, in 2021, 24-plus included fentanyl and 28 the year before.
Fentanyl overdose deaths have exploded in the area over the past four years. In 2017, there were three overdose deaths that included fentanyl. After that, the county has averaged over 21 a year through 2021.
For those who may be affected by drug overdoses either personally or through someone they know, having NARCAN available could help. Here’s a link from Wisconsin’s DHS on getting NARCAN.
Back in late August, Pat Corran and Chris Eberlein discussed signs of overdoses, as well as how and when to use NARCAN (video below) during a meeting at the Coulee Recovery Center in La Crosse.
Corran, the city’s Community Risk Educator and Eberlein, an MD at Gundersen Health System, said signs of someone overdosing would be a blue mouth, pinpoint pupils, skin under fingernails turning blue and a dropping pulse.
The key was to spray NARCAN before someone went into cardiac arrest. They also said expired NARCAN was OK to use, it just may not be as effective and that there is no harm from using it, except that it delays other care — like CPR.